Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Wilmington, OH

May 27, 2004Ohio County, Ripley County, Switzerland County, Indiana

NWS Wilmington, OH issued this flash flood warning at May 27, 2004, 10:38 PM EDT for Ohio County, Ripley County, Switzerland County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 10:38 PM EDT (02:38 UTC)
Expired
May 28, 2004, 12:45 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Ohio County, IN, Ripley County, IN, Switzerland County, IN

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 280240
FFWILN
INC115-137-155-280545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
938 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OHIO COUNTY IN INDIANA
  RIPLEY COUNTY IN INDIANA
  SWITZERLAND COUNTY IN INDIANA

* UNTIL 1245 AM EST

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER PARTS OF      
  SOUTHEASTERN INDIANA. ONE TO THREE INCHES OF RAIN HAD FALLEN SINCE 
  7 PM.  ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BRING UP TO       
  ANOTHER INCH OF RAIN THROUGH MIDNIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3922 8541 3924 8537 3930 8524 3930 8509
      3893 8514 3902 8487 3895 8485 3891 8488
      3889 8484 3882 8484 3888 8520 3892 8522
      3892 8540 3922 8541

$$
 TIPTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:45 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 27, 4:45 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAY 27 2004

.SHORT TERM...
CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA.
FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN
MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT
FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS
IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS
1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM
EDT.

FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE
PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN
FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING
IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN
BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE
AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN
SOUTHWEST ZONES LATE THAT NIGHT.

&&

.LONG TERM...
PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID
AIRMASS AND POTENTIAL FOR CONVECTION.  IT WILL LIFT NORTH AS A WARM
FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI
VLY.  AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY
MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR
TSTMS.  THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE
TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND.  ONE MAJOR FACTOR
FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON.
00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE
PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN).
ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA
DURING THE AFTN.  WITH RECENT MODEL TRENDS SUPPORTING SLOWER
SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY.  WHILE THIS
WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST
AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR
REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN.

PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS
DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP
ACRS EASTERN HALF OF COUNTRY.  SECONDARY FROPA FOR TUES WILL BRING
CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS
ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A
RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS.  NW FLO
WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS
AND GENERALLY DRY WX.  RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075.
KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100.
OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088.

&&
Hazardous weather outlook, May 27, 5:12 AM EDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

In the hours before

Local storm report, May 27, 8:48 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
848 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             10 NE PORTSMOUTH        38.86N 82.82W
05/27/2004  0.88 INCH        SCIOTO             OH   TRAINED SPOTTER

            PENNY TO NICKEL HAIL IN MINFORD

&&

FRANKS
Local storm report, May 27, 8:52 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
852 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             1 W SOUTH SALEM         39.34N 83.33W
05/27/2004  0.88 INCH        ROSS               OH   LAW ENFORCEMENT

&&

FRANKS
Local storm report, May 27, 8:53 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
853 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             HILLSBORO               39.21N 83.61W
05/27/2004  0.75 INCH        HIGHLAND           OH   TRAINED SPOTTER

&&

FRANKS
Local storm report, May 27, 9:58 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            GREENFIELD              39.35N 83.39W
05/27/2004                   HIGHLAND           OH   LAW ENFORCEMENT

            WATER ON SEVERAL ROADS COUNTY-WIDE

&&

HUGHES
Local storm report, May 27, 10:11 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     DAYTON                  39.78N 84.20W
05/27/2004                   MONTGOMERY         OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNED

0915 PM     FLASH FLOOD      HILLSBORO               39.21N 83.61W
05/27/2004                   HIGHLAND           OH   LAW ENFORCEMENT

            HIGHWATER REPORTED ON ROADS COUNTYWIDE

0921 PM     FLASH FLOOD      7 E LUCASVILLE          38.88N 82.87W
05/27/2004                   SCIOTO             OH   LAW ENFORCEMENT

            PEOPLE EVACUATED FROM A TRAILER NEAR MINFORD

0930 PM     FLOOD            LOGAN                   39.54N 82.40W
05/27/2004                   HOCKING            OH   LAW ENFORCEMENT

            HIGH WATER REPORTED ON ROADS COUNTYWIDE

0940 PM     FLASH FLOOD      RISING SUN              38.95N 84.86W
05/27/2004                   OHIO               IN   LAW ENFORCEMENT

            WATER ON ROUTE 56 NEAR THE HARTFORD BRIDGE

1000 PM     FLOOD            DAYTON                  39.78N 84.20W
05/27/2004                   MONTGOMERY         OH   LAW ENFORCEMENT

            HIGH WATER REPORTED ON ROADS COUNTYWIDE

&&

SFH
Local storm report, May 27, 10:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      E SOUTH WEBSTER         38.82N 82.73W
05/27/2004                   SCIOTO             OH   LAW ENFORCEMENT

            EVACUATIONS CONTINUING ALONG SCIOTO/JACKSON COUNTY LINE
            NEAR STATE ROUTE 140

&&

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM EDTSevere Thunderstorm WarningILNSwitzerland42 min
May 27, 8:55 PM EDTFlash Flood WarningILNDearborn, Ohio, Ripley, Switzerland50 min
May 27, 9:34 PM EDTFlash Flood WarningILNWayne3 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.